Reactions 1680, p264 - 2 Dec 2017
Delirium and bimodal hallucinations: case report
A 4-year-old girl developed delirium and bimodal
hallucinations following an inadvertent administration of a
high dose of ofloxacin [not all routes stated; times to reactions
onsets not clearly stated].
The girl was hospitalised for acute gastroenteritis and
received ofloxacin injection 70mg twice a day, ondansetron
and IV fluids. On the third day, she was discharged following
clinical improvement. She was prescribed a quarter tablet of
ofloxacin 400mg twice a day orally and was advised a follow-
up after two days. However, one day later, her parents
presented her to the emergency room. Her parents reported
that she had started to see snakes in her room and also felt ants
crawling up her arms, which she tried to brush off. She
mentioned that her father held a helicopter in his hand, which
he was putting in a bag. She also mentioned about strangers
standing and looking at her in the room. On a psychiatric
evaluation, it was clarified that she had received one full tablet
of ofloxacin 400mg twice a day instead of receiving the
prescribed dose of a quarter tablet of ofloxacin twice daily.
Therefore, she received 800 mg/day of ofloxacin instead of a
prescribed dose of 200 mg/day. A mental status examination
revealed a well-kempt girl clinging to her mother with ill-
sustaining eye contact, poor attention, occasional muttering
and frequently looking at the ceiling with an anxious look on
her face. Thereafter, she was started diagnosed with ofloxacin-
induced delirium with bimodal hallucinations. Naranjo
algorithm score of 8 was obtained that indicated a probable
drug related causation of the phenomenon.
The girl’s ofloxacin therapy was discontinued and she was
treated with olanzapine. Within the next 72 hours, her
psychotic symptoms completely subsided. In two weeks,
olanzapine was tapered off. Two months later, she was well
with no recurrence.
Author comment: "In our case 800 mg of ofloxacin was
supratherapeutic for a 4 year old child and it is possible that
sufficiently high CSF levels were attained leading to
development of delirium." "A Naranjo algorithm score of 8
was obtained which implied a probable drug related
causation of the phenomenon." "High dose ofloxacin-induced
bimodal hallucinations in a 4 years old child."
Bhattacharya A, et al. High dose ofloxacin-induced bimodal hallucinations in a 4
years old child. Clinical Psychopharmacology and Neuroscience 15: 416-417, No.
4, 2017. Available from: URL: http://doi.org/10.9758/cpn.2017.15.4.416 -
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved